Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fat Loss vs fat accumulation
Aug 5, 1999

I just submitted this question and then read the questions previously submitted so let me resubmit with some backround info:

Dr Docs, I am a 34yo male who has been taking Crixivan,3TC, and AZT since Sept of 1996. My viral load dropped to undetectable immediately and has stayed there for the past three years. My T-cell count however stayed down around 250-300, but during the last 9 months has risen to approx 450. During these last 4 months I am noticing the subcutaneous veins in my legs are becoming much more prominent,and in my arms to a lesser degree, and my big butt is gone.

I'm 6' tall, and my weight has been a consistent 175. I also receive IM injections of 400mg of testosterone twice a month. Since starting combination therapy I've become much more serious about diet and exercise. I now work out in a gym with free weights 3-4 times a week, jog, and play vollyball. I dont notice any muscle wasting, in fact I feel my muscles are just a tiny bit bigger. I feel like I'm in the best shape of my life and look great.

My primary care physician says this this loss of fat is the start of lipodystrophy syndrome (LDS) and has recommended switching to and NRTI(Ziagen) and a NNRTI(Sustiva) and dropping the Crixivan. I'm very concerned.

So, my question is: Do all the symptoms of LDS typically occur together, fat loss in one area of the body and fat accumulation in others or is it possible to see fat loss only?

Would a low fat, high protein diet be the first step in helping this, as opposed to switching to a PI-sparing Tx regimen?

Response from Dr. Fisher

I answered your other submission, but seeing these details I think a switch in regimen may help reverse (or at least slow down) this process without jeopardizing your antiretroviral response. Alvan Fisher, M.D.


Previous
Advanced HIV And My Treatment
Next
Switching back to Crixivan

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement